Search:



The Web

Rediff







Home > Get Ahead > Living > Health

Your daily predictions:

When should you take medicines?

June 09, 2005

Most of us have been brought up on the perception that we should not take any medicine on an empty stomach.

But doctors now caution that the food-medicine reaction could trigger sudden medical crises in certain cases.

"Several foods can affect the function of modern-day medications. While some only hinder certain medications from
doing their job, others can cause downright dangerous reactions and trigger a sudden medical crisis," says a new
book, The Medicine Chest, by noted medical writer and physician Dr Yatish Agarwal.

Here are some findings:

i. Tetracycline should not be taken with a glass of milk.

"Some foods contain natural or added chemicals that can react with certain medicines in ways that render the latter
virtually useless," says Dr Agarwal. For example, the calcium in dairy products can knock out tetracyclines and quinolones.

ii. Alcohol and anti-amoebic medicines don't gel well.

iii. Citric fruits and pickles do not go well with erythromycin.

Acid fruit or vegetable juices can quash erythromycin and oral penicillin.

iv. Liquorice (mulethi), a commonly used flavouring agent, can counteract the effect of high blood pressure medications.

"But that's not the only way foods affect medicine. Just the simple presence of food in the digestive tract can also sometimes slow down, or enhance, the absorption of a drug from the stomach," says Dr Agarwal, who works at a public teaching hospital in New Delhi.

Many medicines find food a hindrance to their entering the bloodstream, he says, but the presence of certain foods also speeds up the absorption of some medications.

Some mantras to have food and medicine

To avoid conflict between food and medication, Dr Agarwal gives a few simple mantras:

i. Do not swallow any medication with fruit juice, carbonated beverage or caffeine drinks.

ii. Use a full glass of ordinary drinking water.

iii. To be on the safe side, take a complete holiday from alcohol.

iv. Follow the physician's advice on when to take medication and what food or beverage to avoid.

v. Read the labels on over-the-counter remedies and package inserts.

Just as foods affect medication, some medicines also can adversely affect the body's nutrition.

"While a few hinder absorption of certain nutrients, some interfere with the body's ability to convert nutrients into usable forms and others hasten excretion of certain nutrients," says Dr Agarwal.

This nutrient depletion occurs gradually. But for those taking long-term medication, these interactions can have a
certain bearing on health.

Here are some of the findings:

i. Aspirin causes deficiency of Vitamin C.

ii. Antacids result in phosphorus deficiency.

iii. Anti-cancer medication can cause folic acid deficiency.

iv. Medicines for heart can cause calcium and magnesium deficiency.

To avoid all these complications, eat a balanced diet.

Do not make a habit of swallowing even seemingly harmless tablets like antacids or laxatives.

The Medicine Chest
by Dr Yatish Agarwal
Published by Rajkamal Books; Rs 40

© Copyright 2005 PTI. All rights reserved. Republication or redistribution of PTI content, including by framing or similar means, is expressly prohibited without the prior written consent.

Share your comments


 What do you think about the story?




Read what others have to say:


Number of User Comments: 3




Sub: Medicines

I liked your article on "When to take the medicines?". What I think as per my previous experience is that one should take medicines only ...


Posted by Samir Negandhi





Sub: When should you take medicines?

This article is very good.But very limited information is given. It should cover major medicines. It seems to be an advertisement of the book. P.J.LAKHAPATE ...


Posted by MR. P.J.LAKHAPATE





Sub: Improper Knowledge

In India the system of prescription is totally false .In a way the doctor should pescride the drug but the patients has to consult the ...


Posted by Rajesh.Bhaye




Disclaimer




Article Tools
Email this article
Top emailed links
Print this article
Write us a letter
Discuss this article







Copyright © 2005 rediff.com India Limited. All Rights Reserved.